Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 211, NWS Mobile, AL

August 9, 2006Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 9, 2006, 1:34 PM CDT for Choctaw County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2006, 1:34 PM CDT (18:34 UTC)
Expired
Aug 9, 2006, 2:15 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Choctaw County, AL

The radar

The Birmingham radar (KBMX), 166 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:45 PM CDTTSTM WND DMG4 E Butler, ALSEVERAL TREES BLOWN DOWN EAST OF BUTLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 091834
SVRMOB
ALC023-091915-
/O.NEW.KMOB.SV.W.0211.060809T1834Z-060809T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
134 PM CDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 215 PM CDT

* AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JACHIN...OR ABOUT 12 MILES NORTH OF BUTLER...AND MOVING SOUTH AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACHIN AND DEAS BY 145 PM CDT
  ROBJOHN AND CHOCTAW CITY BY 150 PM CDT
  PENNINGTON BY 155 PM CDT
  LAVACA AND MT STERLING BY 215 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3234 8804 3233 8825 3201 8828 3201 8799

$$
1 follow-up statement
000 
WWUS54 KMOB 091919
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
217 PM CDT WED AUG 9 2006

ALC023-091928-
/O.EXP.KMOB.SV.W.0211.000000T0000Z-060809T1915Z/
CHOCTAW AL-
216 PM CDT WED AUG 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR CHOCTAW COUNTY HAS BEEN 
ALLOWED TO EXPIRE AT 215 PM CDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE 
LIMITS...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.  THIS IS A 
VOLATILE WEATHER SITUATION AND ADDITIONAL WARNINGS ARE POSSIBLE.

LAT...LON 3234 8804 3233 8825 3201 8828 3201 8799

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:32 AM CDT, 9 hours 2 minutes earlier.

Area forecast discussion, Aug 9, 4:32 AM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
432 AM CDT WED AUG 9 2006

.SYNOPSIS...FOR THE CURRENT FORECAST...SEVERAL ITEMS TO DEAL WITH IN AN
ACTIVE UPPER PATTERN. CURRENTLY...A STRONG UPPER RIDGE WAS LOCATED
OVER THE SOUTHERN PLAINS/LOWER MISS RIVER VALLEY. A SERIES OF
SHORTWAVES MOVING OVER THE NORTHERN CONUS/CA HAVE DUG A TROUGH OFF THE
EAST COAST. THESE SHORTWAVES...ROTATING AROUND AN UPPER LOW ALONG THE
NORTHERN BRITISH COLUMBIA COAST. OF IMMEDIATE INTEREST TO THE CURRENT
FORECAST IS A SHORTWAVE OVER THE FL GULF COAST...CURRENTLY ON A
WESTERLY TRACK TO OVER THE GULF OF MX. SURFACE HIGH PRESSURE OVER THE
NORTHERN CONUS HAS SHIFTED EAST OVER THE LAST DAY....TO OVER THE
GREAT LAKES/MID ATLANTIC REGION...WITH RIDGE STRETCHING WEST OVER THE
SOUTHEASTERN CONUS STARTING TO WEAKEN...AS SURFACE FRONT/TROUGH HAS
BEEN SHIFTED SOUTH OVER THE EASTERN CONUS TO OVER TN/NC ACCORDING TO THE
1 AM SURFACE ANALYSIS. AIRMASS OVER THE SOUTHEASTERN CONUS AND LOWER
MISS RIVER VALLEY STILL GENERALLY HUMID...NEAR THE COAST...WITH PRECIP
H20 LEVELS AROUND 2 OR MORE...THOUGH AN AREA OF DRIER AIR (PRECIP
H20 VALUES AROUND 1.6-1.7 ACCORDING TO LAST NIGHTS SOUNDINGS) WAS
NOTED OVER INLAND AL/GA AND THE ATLANTIC COAST OF FL.

&&

.SHORT TERM...AN UPPER HIGH PRESSURE RIDGE EXTENDING EAST FROM THE
SOUTHERN PLAINS ACROSS THE SOUTHEAST CONUS WILL PERSIST OVER THE NEXT
24 HOURS. WEAK IMPULSES WILL AGAIN MOVE SOUTHWEST ACROSS THE FORECAST
ALONG THE EASTERN PERIPHERY OF THE RIDGE. THE LOW AND MID CLOUDS HAVE
DISSIPATED AND THE CIRRUS REMNANTS FROM YESTERDAYS CONVECTION
CONTINUES TO THIN. STRONG INSULATION THIS MORNING SHOULD ALLOW
CONVECTIVE TEMPERATURES TO BE REACH AROUND NOON. SHOWER AND
THUNDERSTORM COVERAGE WILL THEN INCREASE DURING THE AFTERNOON HOURS.
BOTH THE NAM AND GFS AGREE IN THE TIMING OF THE STRONGEST MID/UPPER
LEVEL DISTURBANCE LATE IN THE AFTERNOON...SO THE STRONGEST STORMS
SHOULD OCCUR ON THE DRIVE HOME. WEAK STEERING WINDS WILL ALLOW STORMS
TO MOVE SOUTHWEST AT ONLY 5 TO 10 MPH...SO LOCALIZED MINOR FLOODING
OF STREETS AND SMALL STREAMS AREA LIKELY. HIGH TEMPERATURES INLAND
YESTERDAY WERE ABOVE MAV GUIDANCE AS EXPECTED...AND WILL GO WITH
PERSISTENCE. LEANED TOWARD THE WARMER NAM SOLUTION WHICH HAS HIGH
TEMPERATURES ABOUT 2 TO 5 DEGREES HIGHER THAN THE GFS ACROSS THE
INLAND AREAS. SCATTERED ACTIVITY WILL REMAIN EARLY IN THE EVENING
UNTIL THE DISTURBANCE MOVES OUT OF THE AREA...WITH CLEARING SKIES AND
ISOLATED FOG AFTER MIDNIGHT. /22

.LONG TERM(THURSDAY THROUGH WEDNESDAY)...BY SUNRISE
THURSDAY...MODELS ARE ADVERTISING UPPER LOW CURRENTLY OVER FL HAS
MOVED TO OVER THE WESTERN GULF OF MX. UPPER RIDGE OVER THE SOUTHERN
PLAINS/LOWER MISS RIVER VALLEY HAS WEAKENED DUE TO THE ONSLAUGHT OF
UPPER ENERGY MOVING ACROSS THE NORTHERN HALF OF THE CONUS. MODELS
ADVERTISING THIS SHORTWAVE CONTINUING TO MOVE WEST TO OVER TX BEFORE
TAKING A NORTHWARD PATH AROUND THE SUBTROPICAL RIDGE...WHICH HAS
BEGUN TO STRENGTHEN FRIDAY NIGHT INTO SATURDAY. THE RIDGE OVER THE
SOUTHERN PLAINS GETS WIPED OUT THROUGH SUNDAY...AS A COMBINATION OF
SHORTWAVE ENERGY DIGGING TROUGH OVER THE WEST COAST AND SHORTWAVE
OVER TX WASHES IT OUT. SUBTROPICAL RIDGE REBUILDS OVER THE NORTH-
CENTRAL GULF/LOWER MISS RIVER VALLEY BY THE END OF THE
WEEKEND...BUILDING INTO MID WEEK.

AT THE SURFACE...UPPER DYNAMICS MOVE THE GREAT LAKES HIGH
SOUTHEASTWARD TO OFF THE EAST COAST BY THURSDAY MORN...WITH SURFACE
FRONT GETTING AN INSIGNIFICANT PUSH SOUTH THE RIDGE OVER THE
SOUTHEASTERN CONUS GETS SHOVED SOUTH...THOUGH...TO OVER THE GULF OF
MX...WITH A MORE SOUTHWESTERLY FLOW BY SUNRISE THURSDAY. RIDGE OVER
THE GULF REMAINS PRETTY MUCH STATIONARY INTO THE WEEKEND...WHEN
ANOTHER SHORTWAVE SYSTEM PUSHES BUILDING HIGH PRESSURE OVER THE
GREAT LAKES SOUTHEAST...AND THE SURFACE FRONT/TROUGH TO OVER THE
NORTHEASTERN GULF SUNDAY NIGHT INTO MONDAY. BY MID WEEK...SURFACE HIGH
HAS PUSHED OVER THE SOUTHEASTERN CONUS...WITH FRONT OVER THE SOUTHERN
GULF.

FOR THE FORECAST...STARTED THE LONG TERM WITH A LEAN TOWARDS THE
WARMER OF THE MAV/MET MOS...THEN PRETTY MUCH STUCK WITH THE MAV/MEX
NUMBERS FRIDAY ON. FOR POPS...WITH A QUITE A BIT OF RANGE WITH THE
POPS THURS INTO FRIDAY (DEPENDING UPON THE SOUTHWARD PUSH OF THE
SURFACE FRONT AND THE OP GFS BEING ON THE DRY SIDE OF THE AVERAGE)...HAVE
GONE WITH A BLENDED APPROACH.

&&

.MARINE...WEST-EAST ORIENTED HIGH PRESSURE RIDGE ACROSS NORTHERN
GULF WILL RESULT IN A NEARLY NON-EXISTENT SYNOPTIC FLOW AGAIN TODAY.
THE RIDGE WILL EVENTUALLY SAG SOUTH ACROSS THE CENTRAL GULF THE
LATTER HALF OF THE WEEK...WITH A LIGHT TO OCCASIONAL MODERATE WEST
TO SOUTHWEST FLOW DEVELOPING ACROSS THE COASTAL WATERS. SEAS 1 TO 2
FEET WILL REBUILD TO 2 TO 3 FEET ONCE THE SUSTAINED SYNOPTIC FLOW
RESUMES. /22

&&

.FIRE WEATHER...WITH HOT TEMPS AND RH VALUES DROPPING WELL BELOW
SEASONAL...RED FLAG WARNING IS IN EFFECT FOR WILCOX...BUTLER AND
CRENSHAW COUNTIES. AS RIDGE WEAKENS...TEMPS WILL NOT BE QUITE AS
HIGH...THOUGH STILL EXPECTING AFTERNOON DEWPOINTS TO FALL BELOW
SEASONAL...AM NOT EXPECTING RH VALUES TO FALL QUITE AS LOW AS THEY
HAVE THE LAST SEVERAL DAYS. LACK OF RAIN IS A PROBLEM...WITH A LARGE
DEFICIT (MORE THAN THE COAST) TO MAKE UP. LIGHT TRANSPORT WINDS ARE
HELPING TO KEEP DISPERSIONS FROM GETTING OUT OF HAND...EVEN WITH A
DEEP MIXING LAYER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      94  76  93  76  92 /  50  30  40  30  40
PENSACOLA   92  77  91  77  91 /  40  30  40  20  40
DESTIN      89  78  91  79  89 /  40  20  40  30  40
EVERGREEN   98  74  93  74  94 /  40  30  60  30  50
WAYNESBORO  99  73  94  72  94 /  30  40  50  30  40
CAMDEN     100  74  96  74  94 /  30  30  50  30  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 11 AM WEDNESDAY TO 7 PM WEDNESDAY FOR THE
     FOLLOWING ZONES: BUTLER...CRENSHAW...AND WILCOX.

FL...NONE.
MS...NONE.
GM...NONE.

&&

16/22
Hazardous weather outlook, Aug 9, 5:45 AM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT WED AUG 9 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-101100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
545 AM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

INITIAL THUNDERSTORM DEVELOPMENT WILL BEGIN LATE THIS MORNING...WITH
COVERAGE EXPANDING DURING THE AFTERNOON HOURS. THE STRONGEST STORMS
ARE EXPECTED TO OCCUR IN THE LATE AFTERNOON AND EARLY EVENING HOURS
AS UPPER LEVEL SUPPORT APPROACHES FROM THE EAST. A FEW OF THE STORMS
COULD BECOME STRONG WITH WIND GUST OF 35 TO 45 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND VERY HEAVY RAIN. MOVEMENT OF THE STORMS WILL
BE SOUTHWEST AT ONLY 5 TO 10 MPH...SO LOCALIZED MINOR FLOODING OF
STREETS AND SMALL STREAMS WILL LIKELY OCCUR. THE THUNDERSTORMS WILL
WEAKEN GRADUALLY AND DISSIPATE LATE IN THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD SEVERE OR HAZARDOUS WEATHER WILL BE
LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 9, 12:25 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1225 PM CDT WED AUG 9 2006

FLZ004-006-091800-
COASTAL OKALOOSA-COASTAL SANTA ROSA-
1225 PM CDT WED AUG 9 2006

...SCATTERED STRONG THUNDERSTORMS ARE BEING DETECTED OVER OKALOOSA
AND SANTA ROSA COUNTIES...

AT 1225 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS FROM JUST NORTH OF NICEVILLE TO BETWEEN
BELFOREST AND NAVARRE.  THESE STORMS ARE MOVING WEST AT 8 MPH.

THE STRONGEST STORM WAS DETECTED 11 MILES SOUTHEAST OF HAROLD...ALSO
MOVING WEST AT 8 MPH.

THE PRIMARY THREATS FROM THESE STORM ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD BRING DOWN A FEW TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS
HAS PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:40 PM CDTSevere Thunderstorm WarningMOBBaldwin35 min
Aug 9, 1:11 PM CDTSevere Thunderstorm WarningMOBBaldwin34 min
Aug 9, 1:45 PM CDTSevere Thunderstorm WarningMOBBaldwin45 min
Aug 9, 2:06 PM CDTSevere Thunderstorm WarningMOBMobile39 min
Aug 9, 2:25 PM CDTSevere Thunderstorm WarningMOBBaldwin65 min
Aug 9, 2:26 PM CDTSevere Thunderstorm WarningMOBMobile34 min
Aug 9, 3:18 PM CDTSevere Thunderstorm WarningMOBMobile42 min
Aug 9, 3:36 PM CDTSevere Thunderstorm WarningMOBButler24 min
Aug 9, 3:56 PM CDTSevere Thunderstorm WarningMOBButler22 min
Aug 9, 4:38 PM CDTSevere Thunderstorm WarningMOBClarke21 min
Aug 9, 4:42 PM CDTSevere Thunderstorm WarningMOBWilcox33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.